Oklahoma, 2016High Wind in Oklahoma, April 10, 2016
April 10, 2016 · NWS AMA · 1 event in 1 county or zone
A unique weather event evolved over portions of Cimarron County during the evening hours of the 10th. A strong storm system approached from the west and would have otherwise resulted in thunderstorm development, but sufficient moisture was not able to stream north into the Oklahoma Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A unique weather event evolved over portions of Cimarron County during the evening hours of the 10th. A strong storm system approached from the west and would have otherwise resulted in thunderstorm development, but sufficient moisture was not able to stream north into the Oklahoma Panhandle. Sufficient instability needed for thunderstorms never formed as a result. However, rain showers with high cloud bases did form and strong winds near cloud base level were transported down to the ground resulting in at least 50 mph winds across portions of the county. A wind gust of 59 mph was measured at the West Texas Mesonet site in Kenton, Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 6:24 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 10, 6:24 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT SUN APR 10 2016
.MESOSCALE UPDATE...
LATEST SURFACE OBSERVATIONS FROM THE WEST TEXAS MESONET SITES EAST
AND SOUTH OF THE BAND OF CONVECTION EXTENDING FROM NEAR CLARENDON
BACK TO WAYSIDE STILL SHOWS LIGHT WINDS AND DRY AIR. DEW POINTS ARE
IN THE LOW TO MID 40S AT MCLEAN...MEMPHIS...AND SILVERTON. SHORT TERM
MODEL GUIDANCE SUGGESTS SOUTHEASTERLY WINDS WILL STRENGTHEN SLIGHTLY
OVER THE SOUTHEAST TEXAS PANHANDLE OVER THE NEXT COUPLE OF HOURS.
THIS SHOULD ADVECT MID 50 TO LOWER 60 DEGREE DEW POINTS CURRENTLY
OBSERVED AT CHILDRESS AND NORTHFIELD NORTH-NORTHWESTWARD INTO THE
SOUTHEAST TEXAS PANHANDLE OFFSETTING NOCTURNAL COOLING THROUGH THE
EVENING HOURS TO KEEP THIS AREA AT LEAST MODESTLY UNSTABLE. 00Z KAMA
SOUNDING SHOWS COOLER MID LEVELS AND AN UNCAPPED THERMAL PROFILE AS
EXPECTED WITH THE APPROACH OF THE MID-UPPER TROUGH. THE COMBINATION
OF LOW LEVEL MOIST ADVECTION ACROSS THE FAR SOUTHEAST PANHANDLE AND
COOLER MID LEVEL AIR MASS OVERSPREADING THE AREA SHOULD KEEP THE
MARGINAL SEVERE THREAT GOING THROUGH THE EVENING...GENERALLY EAST OF
A LINE FROM CLARENDON TO WHEELER. MARGINALLY SEVERE HAIL AND WIND ARE
THE PRIMARY THREATS HERE. STRENGTHENING LOW LEVEL JET AND RESULTANT
INCREASE OF LOW LEVEL SHEAR SHOULD BE JUST TO THE EAST OF OUR
FORECAST AREA AND THIS WILL BE WHERE THE HIGHER SEVERE POTENTIAL WILL
BE THIS EVENING. WE WILL REMOVE POTTER RANDALL AND CARSON COUNTIES
FROM THE SEVERE THUNDERSTORM WATCH SHORTLY.
BRB
&&
.PREV DISCUSSION... /ISSUED 636 PM CDT SUN APR 10 2016/
AVIATION...
00Z TAF CYCLE
AN UPPER TROUGH WILL APPROACH THE PANHANDLES THROUGH TONIGHT AND THEN
WILL MOVE ACROSS THE PANHANDLES MONDAY. A COLD FRONT WILL TRACK SOUTH
ACROSS THE THREE TAF SITES BY 05Z MONDAY. SOUTH TO SOUTHEAST WINDS 10
TO 20 KNOTS WITH SOME GUSTS WILL BACK AROUND TO THE EAST AND
NORTHEAST ONCE THE COLD FRONT MOVES THROUGH. NORTH AND NORTHEAST
WINDS WILL INCREASE TO 15 TO 25 KNOTS WITH HIGHER GUSTS AT THE GUYMON
AND DALHART TAF SITES BY 08Z TO 10Z MONDAY...AND THEN AT THE AMARILLO
TAF SITE BY 13Z TO 15Z MONDAY. VFR CONDITIONS ARE EXPECTED TO BECOME
MVFR TO IFR IN AND NEAR ANY CONVECTION TONIGHT AND MONDAY...AND WILL
REMAIN MVFR THROUGH 00Z TUESDAY.
SCHNEIDER
PREV DISCUSSION... /ISSUED 335 PM CDT SUN APR 10 2016/
DISCUSSION...
DRIER AIR HAS SPREAD ACROSS THE PANHANDLES THIS AFTERNOON. DEW
POINTS RANGE FROM NEAR 10 DEGREES IN THE NORTHWEST TO NEAR 50
DEGREES IN THE SOUTHEAST. A DRYLINE IS FOUND NEAR THE WEST
TEXAS/SOUTHEAST NEW MEXICO STATE LINE BETWEEN ROW AND TAT NORTHEAST
TO BETWEEN MUS AND AMH. THE DRYLINE GETS MUCH MORE DIFFUSE AS IT
SNAKES ITS WAY FROM THE NORTHERN SOUTH PLAINS INTO SOUTHWEST
OKLAHOMA. THUNDERSTORMS HAVE ALREADY DEVELOPED NEAR LUB THIS
AFTERNOON IN ASSOCIATION WITH A LEAD SHORT WAVE TROUGH MOVING
NORTHEAST FROM SOUTHEAST NEW MEXICO. ACCORDING TO THE SHORT RANGE
MODELS...THESE STORMS ARE EXPECTED TO CONTINUE TO MOVE NORTHEAST
INTO THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE WHERE THEY WILL
ENCOUNTER MORE INSTABILITY AND SHEAR. THE STORMS ARE EXPECTED TO
INTENSIFY THROUGH THE LATE AFTERNOON. SO WE ARE STILL EXPECTING SOME
SEVERE STORMS ACROSS THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE
LATER THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING
WINDS LOOK TO BE THE MAIN THREATS. STILL CAN NOT RULE OUT A TORNADO.
HOWEVER...THAT THREAT LOOKS LIKE IT MAY BE A LITTLE FURTHER SOUTH AND
EAST. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE TEXAS PANHANDLE/NEW MEXICO STATE LINE AS THE MAIN LIFT AHEAD OF
THE PARENT UPPER LOW STARTS TO SPREAD ACROSS THIS AREA. THESE
SHOWERS AND STORMS ARE EXPECTED TO LIFT NORTHEAST OVERNIGHT AND
AFFECT MAINLY THE NORTHERN CWA. A COLD FRONT WILL MOVE SOUTH ACROSS
THE PANHANDLES MONDAY MORNING. MORE SHOWERS MAY FILTER IN BEHIND
THIS FRONT AS IT MOVES SOUTH. HOWEVER...STILL THINK THE BEST CHANCE
OF SHOWERS THROUGH MONDAY WILL BE ACROSS THE NORTH CLOSER TO THE
UPPER LEVEL DYNAMICS AS THE PARENT LOW KICKS OUT INTO THE CENTRAL
PLAINS.
THE NEXT UPPER LOW THAT MOVES INTO THE SOUTHWEST U.S. BY MONDAY
NIGHT IS EXPECTED TO KEEP MOST OF THE PRECIPITATION SOUTH OF OUR
AREA AS IT MOVES ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS TUESDAY
AND TUESDAY NIGHT.
THE FORECAST WILL REMAIN DRY THROUGH THURSDAY. THEN THE NEXT SYSTEM
WILL START TO AFFECT OUR AREA. SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN BE POSSIBLE FRIDAY AND SATURDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/17
Hazardous weather outlook, Apr 10, 6:32 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT SUN APR 10 2016
OKZ001>003-TXZ001>020-111145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
732 PM CDT SUN APR 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
SOME OF THE STORMS ACROSS THE SOUTHEAST TEXAS PANHANDLE MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FROST WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES ON FRIDAY AND SATURDAY. IF STORMS DEVELOP...SOME WILL HAVE
THE POTENTIAL TO BECOME STRONG...WITH GUSTY WINDS AND HAIL THE
PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THROUGH THE EVENING ACROSS
THE SOUTHEAST TEXAS PANHANDLE.
SCHNEIDER
In the hours before
Special weather statement, Apr 10, 4:46 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN APR 10 2016
TXZ017-018-102330-
ARMSTRONG TX-RANDALL TX-
546 PM CDT SUN APR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG AND SOUTHERN
RANDALL COUNTIES UNTIL 630 PM CDT...
AT 544 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES EAST OF DIMMITT TO 6 MILES SOUTH OF
WAYSIDE. MOVEMENT WAS NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PALO DURO CANYON AND WAYSIDE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3475 10217 3495 10207 3502 10110 3475 10126
TIME...MOT...LOC 2244Z 233DEG 27KT 3459 10213 3470 10155
BRB
Special weather statement, Apr 10, 5:28 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN APR 10 2016
TXZ018-110000-
ARMSTRONG TX-
628 PM CDT SUN APR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
700 PM CDT...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF WAYSIDE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYSIDE AND RURAL PORTIONS OF SOUTHERN ARMSTRONG COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3482 10163 3507 10115 3500 10109 3475 10109
3475 10163
TIME...MOT...LOC 2327Z 237DEG 23KT 3472 10161
BRBSpecial weather statement, Apr 10, 6:28 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT SUN APR 10 2016
TXZ019-110100-
DONLEY TX-
728 PM CDT SUN APR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONLEY COUNTY UNTIL 800
PM CDT...
AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF BRICE...OR 15 MILES SOUTHWEST OF CLARENDON...MOVING EAST
AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEDLEY AND LELIA LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3484 10109 3499 10068 3475 10060 3475 10109
TIME...MOT...LOC 0027Z 257DEG 32KT 3474 10104
BRB
Special weather statement, Apr 10, 7:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT SUN APR 10 2016
TXZ020-110130-
COLLINGSWORTH TX-
808 PM CDT SUN APR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH COUNTY UNTIL 830 PM
CDT...
AT 806 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LUTIE...OR 10 MILES SOUTH OF SHAMROCK. ANOTHER STRONG
THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHWEST COLLINGSWORTH
COUNTY. BOTH THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...LUTIE...DOZIER...SAMNORWOOD AND QUAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3475 10021 3475 10054 3493 10054 3518 10025
3518 10000 3492 10000
TIME...MOT...LOC 0106Z 234DEG 28KT 3507 10023
BRBHigh Wind, Beaver
- When
- April 10, 7:25 PM CST
- Where
- Beaver forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
A wind gust of 59 mph was measured at the Oklahoma Mesonet site located near Kenton. This occurred as light rain showers moved over the site. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in South Atlantic Coastal Waters, April 10, 20163 deaths · 1 event
- Dust Storm in Arkansas, April 10, 20161 death · 14 injured · $300,000 · 5 events
- Flash Flood and Hail in Missouri, April 10 to 11, 2016$450,000 · 2 in hail · 9 events
- Hail in Texas, April 10, 2016$150,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, April 10 to 11, 2016$30,000 · 2.75 in hail · 38 events
- Hail and Damaging Winds in Oklahoma, April 10 to 11, 2016$60,000 · 1.75 in hail · 17 events
- Strong Wind in Louisiana, April 10, 2016$100,000 · 1 event
- Flood and Hail in Kansas, April 10, 2016$50,000 · 1 in hail · 12 events
- Frost and Freeze in Virginia, April 10, 201629 events
- Strong Wind in Tennessee, April 10, 2016$30,000 · 1 event
- Hail and Damaging Wind in Texas, April 10 to 11, 20162.75 in hail · 14 events
- Damaging Wind in Texas, April 10, 2016$18,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632700.